Hair loss in a post-menopausal woman with diabetes

Are hormonal changes to blame, or something else?

Hair loss a post-menopausal woman with diabetes
Hair loss a post-menopausal woman with diabetes

Mrs. S was a 55-year-old female who had been on metformin for more than 10 years to manage her type 2 diabetes. When she came into the office for a routine follow-up visit, she complained her hair had been “falling out.” She stated the drain in her tub was “full of hair” after each shower and said every time she brushed her hair, the bristles were “full.”

Mrs. S reported that at first she thought her hair loss might be a symptom of menopause, since her last menstrual period was more than two years ago. She had been on a daily regimen of combination estrogen and progesterone and said that though she felt generally well, she has mild fatigue most days. She denied hot flashes or night sweats and said she sleeps through the night.

Mrs. S has had a modest weight gain since her last visit, and her current BMI was 28. Her blood pressure was normal and maintained on a low dose of an ACE inhibitor. She has been on statin therapy for hyperlipidemia for eight years and has tolerated the medication well.

She denied using any supplements or herbal compounds. She does not use tobacco and, to the best of her stated knowledge, had not been around any unusual chemical exposures or other environmental toxicities.

Examination

Mrs. S appeared well when she walked into the clinic. She was alert and oriented, smiled and gave quick responses to questions. Her vital signs were normal: BP of 126/84 mmHg, pulse rate 87, respiratory rate 16 and unlabored, temperature 98.3° F and pulse oxygenation 99% on room air.

Heart sounds were regular sinus rhythm without a murmur. Lungs were clear to auscultation bilaterally. Pupils were equal, round and reactive to light. Cranial nerves were intact to gross examination. Gait was normal. Her skin was warm and dry without any rashes or other lesions. The foot examination was also normal with intact pulses and sensation to monofilament.

Laboratory data showed a hemoglobin A1c of 7.2%, normal serum creatinine, and normal complete blood count with red cell indices in normal range.

Mrs. S has brown, chin-length hair worn loose -- she denied using dyes or curling agents. The hair shafts were dry, but there were no obvious broken or split ends. Her scalp was normal without lesions or flaking. The hair appeared thin, but there were no patches of frank alopecia.

Diagnostic workup

Hair grows in cycles, each involving metabolic events that ultimately generate the hair shaft. Consequently, anything that interferes in any of those cycles can result in hair loss. Common causes of these cycle interruptions are medications, illness or stress, infection or environmental chemicals. Other frequent reasons for hair loss in women are pregnancy or recent delivery, thyroid disorders and autoimmune conditions.

Hair loss is a disturbing phenomenon usually noticed in a woman's post-menopausal years, but is not specific to that age range. Women typically present with complaints similar to those expressed by Mrs. S, with increased hair in the drain, in the brush or on the pillow.

Having largely ruled out environmental and reproductive factors in Mrs. S's case, assessment was then turned to laboratory investigation.

Mrs. S's serum albumin was normal at 4.5 g/dL and her thyroid stimulating hormone (TSH) was also normal at 2.7 µl/mL. Although her complete blood count and red cell indices were within normal limits, it was noted that the hemoglobin had decreased slightly since last testing, and the red cell index of mean corpuscular volume (MCV) had risen from 87.2 fL to a high normal value of 97.2 fL.

Since macrocytosis is often one of the earliest laboratory abnormalities seen in patients with folate or vitamin B12 deficiency, a serum B12 level was obtained. Mrs. S's vitamin B12 level was 198 pg/mL (normal range 213-816 pg/mL).

Discussion

Since first introduced in the United States, metformin (Glucophage, Fortamet, Glumetza and Riomet) has rapidly become a mainstay in diabetes management. However, as the years progressed, evidence has accumulated to show that long-term metformin use is associated with B12 deficiency.

It is estimated that among persons with diabetes who have been taking metformin for 10 years or more, 30% will have low B12 levels. The mechanism of action of this side effect is thought to involve the disruption of intrinsic factor in the gastric mucosa. This begins the chain reaction of increased red cell fragility and decreased iron absorption, with eventual impact on multiple body systems.

B12 deficiency generally affects any area of rapidly dividing cell growth. Since most Americans' B12 hepatic stores are sufficient for about four years, such deficiencies are usually subtle and have a slow onset.

Consequently, in Mrs. S's case, her hair complaint was an early warning of further problems that were successfully avoided with B12 supplementation. She was started on 1,000 mcg of cyanocobalamin every other week for two doses, and then monthly.

In the last few years oral B12 supplementation has been successful, but with much slower accumulation than parenteral forms. Mrs. S's hair loss gradually decreased over the next two to three months and has remained normal since that time.

Sherril Sego, FNP-C, DNP, is a staff clinician at the VA Hospital in Kansas City, Mo., where she practices adult medicine and women's health. She also teaches at the nursing schools of the University of Missouri and the University of Kansas.

References

  1. Aslinia F et al. “Megaloblastic anemia and other causes of macrocytosis.” Clin Med Res. 2006;4(3):236–241.
  2. Breitkopf T et al. “The basic science of hair biology: What are the causal mechanisms for the disordered hair follicle?” Dermatol Clinics. 2013;31(1):1-19.
  3. Gupta M. “Revisiting Metformin: Annual vitamin B12 supplementation may become mandatory with long-term metformin use.” J Young Pharm. 2010;2(4):428-429.
Loading links....
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Clinical Challenge

Sign Up for Free e-newsletters